North Carolina, 2003

Damaging Wind in North Carolina, May 31, 2003

May 31, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 2:55 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 31, 2:55 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT SAT MAY 31 2003

...TORNADO WATCH TIL 8 PM...

SEVERE THUNDERSTORMS AT TIME.

STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT.
PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH
HERE 03Z-06Z AND END THE THREAT FOR CONVECTION.

HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF
THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE
QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE
ALONG THE WARM FRONTAL BOUNDARY.

DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE
INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN
WEEK.

CWF:  PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND
WINDS AND SEAS HAVE STARTED TO RESPOND.  FPSN7 AND 41004 BOTH
SHOWING 20 KT AND 4 FT SEAS.

SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL
AND SFC COLD FRONT THIS EVENING.  STRONGEST WINDS WILL REMAIN N OF
MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A
LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS.
TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING
OUT OF HAND.

WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY
DOWN QUICKLY.  SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES
SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE.

GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5.  12Z RUN NOW
FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER
WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY
DRASTIC CHANGES.

.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 3:44 AM EST, 13 hours 41 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Local storm report, May 31, 4:38 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
538 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    WINNABOW                  NC   .75 INCH HAIL
05/31/03   BRUNSWICK

0537 PM    2 NE WILMINGTON           NC   .75 INCH HAIL
05/31/03   NEW HANOVER

MR
Local storm report, May 31, 4:42 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
542 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    5 S WILMINGTON            NC   .75 INCH HAIL
05/31/03   NEW HANOVER

MR
Local storm report, May 31, 4:49 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0549 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    WILMINGTON                NC   1.00 IN HAIL
05/31/03   NEW HANOVER                    GREENVILLE LOOP ROAD.
                                          REPORTED BY SPOTTER.

RAS
Local storm report, May 31, 4:59 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0559 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    RIEGLEWOOD                NC   WIND DAMAGE
05/31/03   COLUMBUS                       LARGE TREE LIMBS DOWN.
                                          REPORTED BY LAW ENFORCEMENT

0500 PM    RIEGLEWOOD                NC   1.75 IN HAIL
05/31/03   COLUMBUS

RAS
Local storm report, May 31, 5:15 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
615 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    4 SW HAMPSTEAD            NC   WIND DAMAGE
05/31/03   PENDER                         WINDS ESTIMATED 50 TO 60
                                          MPH. SEVERAL TREES BLOWN
                                          DOWN. BOAT FLIPPED OFF
                                          TRAILER. SHINGLES OFF
                                          ROOFS. REPORTED BY
                                          WILMINFTON FIRE DEPT.

MR
Local storm report, May 31, 5:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0621 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    RED SPRINGS               NC   0.75 IN HAIL
05/31/03   ROBESON

SRP

The radar

The Wilmington radar (KLTX), 87 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
May 31, 5:25 PM EST
Where
Robeson County, Lumberton
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
34.617, -79.000

Thunderstorm winds overturned a mobile home on Roberts Ave. Seven or eight homes were damaged in The Oaks subdivision. Car windows were blown out at a dealership. A sign was blown down at Rt 301 and Ten Mile Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355779.